Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 32, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Feb 5, 2020, 4:29 AM CST for Leake County, Madison County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 5, 2020, 4:29 AM CST (10:29 UTC)
- Expired
- Feb 5, 2020, 5:15 AM CST
- In force
- 46 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Leake County, MS, Madison County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 60 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 10.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
823
WUUS54 KJAN 051029
SVRJAN
MSC079-089-051115-
/O.NEW.KJAN.SV.W.0032.200205T1029Z-200205T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
429 AM CST Wed Feb 5 2020
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Leake County in central Mississippi...
East central Madison County in central Mississippi...
* Until 515 AM CST.
* At 429 AM CST, a severe thunderstorm was located near Farmhaven, or
12 miles southwest of Carthage, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Carthage around 450 AM CST.
Renfroe around 500 AM CST.
Edinburg around 510 AM CST.
Other locations impacted by this severe thunderstorm include Standing
Pine and Redwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3259 8973 3263 8973 3261 8977 3271 8983
3293 8939 3293 8932 3270 8932
TIME...MOT...LOC 1029Z 243DEG 32KT 3267 8972
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
192 follow-up statements
944
WWUS54 KJAN 051039
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
439 AM CST Wed Feb 5 2020
MSC089-051049-
/O.CAN.KJAN.SV.W.0032.000000T0000Z-200205T1115Z/
Madison MS-
439 AM CST Wed Feb 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MADISON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3263 8973 3276 8973 3293 8939 3293 8932
3270 8932
TIME...MOT...LOC 1039Z 246DEG 29KT 3270 8966
$$
MSC079-051115-
/O.CON.KJAN.SV.W.0032.000000T0000Z-200205T1115Z/
Leake MS-
439 AM CST Wed Feb 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CST
FOR CENTRAL LEAKE COUNTY...
At 439 AM CST, a severe thunderstorm was located 7 miles west of
Carthage, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Carthage around 450 AM CST.
Renfroe around 505 AM CST.
Edinburg around 515 AM CST.
Other locations impacted by this severe thunderstorm include
Redwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3263 8973 3276 8973 3293 8939 3293 8932
3270 8932
TIME...MOT...LOC 1039Z 246DEG 29KT 3270 8966
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
19608
WWUS54 KJAN 051049
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
449 AM CST Wed Feb 5 2020
MSC079-051115-
/O.CON.KJAN.SV.W.0032.000000T0000Z-200205T1115Z/
Leake MS-
449 AM CST Wed Feb 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CST
FOR CENTRAL LEAKE COUNTY...
At 448 AM CST, a severe thunderstorm was located over Carthage,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Renfroe around 505 AM CST.
Edinburg around 510 AM CST.
Other locations impacted by this severe thunderstorm include
Redwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3268 8964 3280 8965 3293 8939 3293 8932
3272 8932
TIME...MOT...LOC 1048Z 243DEG 32KT 3274 8957
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 12:26 AM CST, 4 hours 3 minutes earlier.
Area forecast discussion, Feb 5, 12:26 AM CST, 4 hours 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1226 AM CST Wed Feb 5 2020 .UPDATE... Updated for 06Z aviation discussion && .AVIATION... 06Z TAF discussion: Poor flying conditions will continue through Wednesday evening. IFR/LIFR Cigs wl prevail through 16Z before improving to MVFR. MVFR Cigs are expected at most TAF sites Wednesday aftn before lowering back to IFR. Scattered SHRA and TSRA will become more numerous Wednesday into Wednesday evening as a low pressure center moves across the area followed by a cold front. /22/ && .DISCUSSION... Line of storms moving across southeast Arkansas seems to be diminishing as it pushes east. However, it may bring some rain/storms to portions of the Delta overnight as the boundary sags south into the area. Can't rule out a strong storm but severe weather with this is unlikely. Next round tomorrow afternoon has a better shot of severe storms and going forecast will continue with a slight risk outlook for now. Updated forecast for current trends, including a rather warm night overnight thanks to breezy southerly winds and increasing moisture. /28/ Prior discussion below: Tonight & Wednesday: Overall an active weather maker is on tap for the next 24 hours as a strong cold front moves into the region. Severe weather & flash flooding potential will be on the increase ahead of this strong cold front through Wednesday. Tonight: As a strong trough digs over the lee side of the Rockies & into the southern Plains & Texas Panhandle tonight, expect a lead shortwave jet to lift out to the east-northeast into the Appalachians. In addition, the stronger spoke of energy will be diving far to the south, while another area of forcing will be swinging to the east across southern Canada. Lastly, the strong mid- level ridge will be centered over the southwestern Atlantic & Caribbean Islands, leading to continued southwesterly return flow of moisture into the region. This -PNA blocking pattern will lead to a gradual slowing of the eastward progression of the trough & attendant cold front. In addition, the juxtaposition of severe weather parameters (i.e. bulk shear & limited lapse rates/instability) & southwest-northeast parallel orientation of the cold front, looks to limit severe weather potential. This will lead to a slowdown of any storms ArkLaMiss Delta. Due to very limited forcing & severe potential, decided to remove the "Marginal" severe threat for the overnight hours. Can't rule out an isolated strong- severe storm or so across the Delta, but coverage looks limited enough to not mention in the HWO/graphics. Wednesday: As the mid-level ridge breaks down over the southwestern Atlantic & Caribbean Islands, the synoptic pattern will quickly amplify & eject to the east-northeast. This will lead to strong surface cyclogenesis along the baroclinic zone from the western Gulf of Mexico up through ArkLaTex, ArkLaMiss Delta & Mid-South. This will continue to provide feedback into the synoptic mid-upper level jet & will intensify to nearly 90-130kts @ 500mb & 300mb, respectively. With strong surface cyclone rapidly deepening from around 1005mb to nearly 1000mb across the ArkLaMiss Delta by mid- afternoon, strong reflection low-level wind fields response will occur. In addition, juxtaposition of increasing mid-level lapse rates & strong mid-deep layer shear (i.e. 6.5 deg C/km lapse rates @ 700-500mb & 40-65kts effective bulk shear @ 0-3km & 0-6km, respectively) will lead to very favorable severe weather environment. Some global consensus shows some potential for some coastal convection, but there remains a good feed of low-level Theta E across central to southwest Mississippi & northeast Louisiana to serve as an impetus for severe weather development along the Mississippi River around noon & to spread east-northeast through the afternoon to evening. Some hi-res guidance indicates even more concerning juxtaposition of parameters, with some experimental HRRR runs showing significant tornado parameter (STP) approaching 6+, bullseye over southwest Mississippi & northeast Louisiana & central portions of ArkLaMiss on the northern gradient & strong updraft helicity swaths. This environment will be very anomalously destabilized (i.e. 1000-1500+ MLCAPE) & sheared. Strong clockwise curving hodographs will lead to supercell & tornado potential, with some increasing potential for even more significant severe weather & upgrade in future outlooks possible. For now, in conjunction with SPC, expanded the "Slight" risk area for severe weather further northwest across the Delta, with "Marginal" risk area across the far northwest Delta. All modes of severe weather are possible, including damaging winds of 60-70mph, large hail of quarter to golf ball size & tornadoes. Keep a close eye on future outlooks for any increase in severe weather potential & upgrades in the HWO/graphics. In addition, there will be flash flooding potential as well as some areas in synoptic jet structure will be diffluent over the baroclinic zone. This will lead to some heavy rain potential near the developing surface low. Further to the southeast, there will remain convective potential in conjunction with anomalous deep layer moisture & very wet antecedent conditions that haven't completely dried out. Due to that, rainfall of 1-3 inches, with locally higher amounts, is possible across the region. Local hi-res CAM guidance & HREF suite supports this idea. Due to more mesoscale than synoptic driven details, will hold off on any Flash Flood Watch for now. In coordination with the Weather Prediction Center (WPC), expanded the "Limited" risk area for flash flooding for the entire region Wednesday & into Wednesday night. Lastly, due to a strong developing pressure gradient some gusts upward of 25-30mph can't be ruled out. Expect these winds to really ramp up into the afternoon as the surface low rapidly deepens & moves through the Delta. For now, winds shouldn't be high enough for a Wind Advisory but will keep an eye on this. /DC/ Wednesday night through next Tuesday: Overall, a wet and potentially stormy pattern can be expected on average during the long range portion of the forecast as a -PNA pattern featuring a western CONUS trough and eastern CONUS ridge re-establishes itself. Initially, the threat for severe storms and heavier rain will shift east of the area later Wednesday night as the cold front pushes through the forecast area. With the shortwave trough lagging well behind the surface front, expect chances for additional light rainfall to continue through Thursday into Thursday evening as cold advection continues. Thereafter, a brief period of dry weather and seasonable temperatures can be expected as we go through Friday into Friday night. But a quick-moving shortwave trough will move in with a chance for showers returning Saturday. Another brief period of dry weather will take place Sunday before unsettled weather returns to start next week. A more significant trough could approach for the middle of next week and this will need to be monitored for more impactful weather. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 65 73 47 50 / 97 90 64 6 Meridian 64 74 53 55 / 95 97 77 11 Vicksburg 65 72 46 48 / 98 73 49 1 Hattiesburg 64 74 54 56 / 98 95 78 7 Natchez 65 72 45 48 / 98 70 51 1 Greenville 56 62 43 44 / 96 66 48 4 Greenwood 61 68 45 47 / 98 85 62 10 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 22/DC//EC/28
Hazardous weather outlook, Feb 4, 5:12 PM CST, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 512 PM CST Tue Feb 4 2020 ARZ074-075-LAZ007-MSZ018-052315- Ashley-Chicot-Morehouse-Bolivar- 512 PM CST Tue Feb 4 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and northwest Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Wednesday afternoon into early evening FLOODING THREAT...Limited TIMING...Wednesday afternoon into early evening Expect the potential for a few severe storms and heavy rainfall to develop by around noon Wednesday. The threat should perist through the afternoon and then end by early evening. The most intense storms could produce damaging wind gusts of up to 60 mph and hail to the size of quarters. Localized flash flooding will be possible where storms move repeatedly over the same locations. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region mainly Wednesday afternoon into Wednesday evening. LAZ008-009-015-016-023-MSZ019-025>030-032-034>036-040>042-052315- West Carroll-East Carroll-Richland-Madison LA-Franklin LA- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw- Washington-Humphreys-Holmes-Issaquena-Sharkey-Yazoo- 512 PM CST Tue Feb 4 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, and west central Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Wednesday afternoon into evening FLOODING THREAT...Limited TIMING...Wednesday afternoon into evening Expect the potential for a few severe storms and heavy rainfall to develop by around noon Wednesday. The threat should perist through the afternoon and then end by early evening. The most intense storms could produce damaging wind gusts of 60 to 70 mph, hail to the size of golf balls, and tornadoes. Localized flash flooding will be possible where storms move repeatedly over the same locations. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Wednesday night. LAZ024>026-MSZ031-033-037>039-043>066-072>074-052315- Catahoula-Tensas-Concordia-Lowndes-Oktibbeha-Attala-Winston- Noxubee-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott- Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke- Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 512 PM CST Tue Feb 4 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Wednesday afternoon and evening FLOODING THREAT...Limited TIMING...Wednesday afternoon and evening Expect the potential for a few severe storms and heavy rainfall to develop Wednesday afternoon and persist through the evening. The most intense storms could produce damaging wind gusts of 60 to 70 mph, hail to the size of golf balls, and tornadoes. Localized flash flooding will be possible where storms move repeatedly over the same locations. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Wednesday through Wednesday night. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 4:52 AM CST | Tornado Warning | JAN | Leake | 22 min |
| Feb 5, 6:55 AM CST | Special Weather Statement | JAN | Lowndes | 35 min |
| Feb 5, 1:30 PM CST | Flash Flood Warning | JAN | Covington, Smith | 6 hr |
| Feb 5, 1:53 PM CST | Special Weather Statement | JAN | Copiah | 37 min |
| Feb 5, 1:55 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Lawrence, Lincoln, Simpson | 50 min |
| Feb 5, 2:02 PM CST | Special Weather Statement | JAN | Washington | 28 min |
| Feb 5, 2:07 PM CST | Tornado Warning | JAN | Copiah, Lawrence, Lincoln, Rankin, Simpson | 53 min |
| Feb 5, 2:55 PM CST | Tornado Warning | JAN | Simpson, Smith | 44 min |
| Feb 5, 3:01 PM CST | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey, Warren, Yazoo | 44 min |
| Feb 5, 3:02 PM CST | Tornado Warning | JAN | Simpson, Smith | 58 min |
| Feb 5, 3:05 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Lawrence, Lincoln | 41 min |
| Feb 5, 3:10 PM CST | Tornado Warning | JAN | Copiah, Jefferson Davis, Lawrence, Lincoln, Simpson | 22 min |
| Feb 5, 3:21 PM CST | Tornado Warning | JAN | Yazoo | 54 min |
| Feb 5, 3:33 PM CST | Severe Thunderstorm Warning | JAN | Jasper, Newton, Scott, Smith | 42 min |
| Feb 5, 3:42 PM CST | Special Weather Statement | JAN | Claiborne, Jefferson, Warren | 48 min |
| Feb 5, 3:55 PM CST | Tornado Warning | JAN | Attala, Holmes, Leake, Madison | 65 min |
| Feb 5, 3:59 PM CST | Severe Thunderstorm Warning | JAN | Covington, Forrest, Jefferson Davis, Jones, Lamar, Marion | 61 min |
| Feb 5, 4:13 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Hinds, Warren | 32 min |
| Feb 5, 4:41 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Madison | 49 min |
| Feb 5, 4:52 PM CST | Tornado Warning | JAN | Attala, Choctaw, Winston | 35 min |
| Feb 5, 5:09 PM CST | Special Weather Statement | JAN | Rankin | 36 min |
| Feb 5, 5:10 PM CST | Severe Thunderstorm Warning | JAN | Oktibbeha | 35 min |
| Feb 5, 5:16 PM CST | Severe Thunderstorm Warning | JAN | Leake, Madison | 44 min |
| Feb 5, 5:31 PM CST | Severe Thunderstorm Warning | JAN | Oktibbeha | 26 min |
| Feb 5, 5:34 PM CST | Tornado Warning | JAN | Leake, Neshoba | 56 min |
| Feb 5, 5:41 PM CST | Tornado Warning | JAN | Clay, Lowndes, Oktibbeha | 49 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.